Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Blacksburg, VA

June 1, 20154 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 1, 2015, 6:47 PM EDT for 4 counties in Virginia. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2015, 6:47 PM EDT (22:47 UTC)
Expired
Jun 1, 2015, 9:15 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:53 PM EDTHEAVY RAIN 02 Ese Roanoke, VAVEHICLE CAUGHT IN A FOOT OF WATER AT THE INTERSECTION OF 9TH STREET AND CAMPBELL AVE
Jun 1, 7:25 PM EDTFLASH FLOOD1 Sse Roanoke, VAINTERSECTION OF CAMPBELL AVE AND PATTERSON AVE CLOSED DUE TO HIGH WATER.
Jun 1, 7:37 PM EDTHEAVY RAIN 03 E Roanoke, VATINKER CREEK FLOWING OVER BRIDGE NEAR THE INTERSECTION OF INDIAN VILLAGE LANE AND WISE AVE. SE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WGUS51 KRNK 012247
FFWRNK
VAC023-161-770-775-020115-
/O.NEW.KRNK.FF.W.0009.150601T2247Z-150602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF SALEM IN WEST CENTRAL VIRGINIA...
  THE CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 915 PM EDT
    
* AT 646 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROANOKE...
  SALEM...
  VINTON...
  AND TROUTVILLE. 

THIS INCLUDES THE ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3741 7980 3739 7980 3716 7992 3715 7999
      3715 8000 3717 8001 3717 8003 3716 8008
      3716 8009 3715 8009 3712 8013 3717 8018
      3745 7993 3749 7984

$$

PM
3 follow-up statements
462 
WGUS71 KRNK 012308
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT MON JUN 1 2015

VAC023-161-770-775-020115-
/O.CON.KRNK.FF.W.0009.000000T0000Z-150602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANOKE VA-CITY OF SALEM VA-CITY OF ROANOKE VA-BOTETOURT VA-
708 PM EDT MON JUN 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR 
CENTRAL ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

AT 703 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS ROANOKE CITY...VINTON...AND ALONG ROUTE 460 NEAR 
BLUE RIDGE. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH 
FLOODING IS LIKELY WHERE THE HEAVY RAINFALL PERSISTS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROANOKE...
VINTON...
DALEVILLE...
AND BLUE RIDGE. 

THIS INCLUDES AREAS NEAR THE ROANOKE REGIONAL AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... 
INCLUDING STREET OR ROAD CLOSURES...TO THE NATIONAL WEATHER SERVICE 
BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3741 7980 3739 7980 3716 7992 3715 7999
      3715 8000 3717 8001 3717 8003 3716 8008
      3716 8009 3715 8009 3712 8013 3717 8018
      3745 7993 3749 7984

$$
11
585 
WGUS71 KRNK 012323
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT MON JUN 1 2015

VAC775-012327-
/O.CAN.KRNK.FF.W.0009.000000T0000Z-150602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-
723 PM EDT MON JUN 1 2015

...THE FLASH FLOOD WARNING FOR THE CITY OF SALEM IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... 
INCLUDING STREET OR ROAD CLOSURES...TO THE NATIONAL WEATHER SERVICE 
BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3741 7980 3739 7980 3731 7985 3730 7984
      3716 7992 3715 7999 3715 8000 3717 8001
      3716 8008 3727 8002 3733 8001 3745 7993
      3749 7984

$$

VAC023-161-770-020115-
/O.CON.KRNK.FF.W.0009.000000T0000Z-150602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-
723 PM EDT MON JUN 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR 
EASTERN ROANOKE COUNTY AND SOUTHWESTERN BOTETOURT COUNTIES AND THE 
CITY OF ROANOKE...

AT 717 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN BETWEEN VINTON AND THE BLUE RIDGE PARKWAY.  AN INCH OF 
RAIN IN LESS THAN AN HOUR FELL WITH THIS STORM WHICH MAY HAVE 
RESULTED IN FLASH FLOODING...ESPECIALLY IN URBAN AND POOR DRAINAGE 
AREAS. 

SOME LOCATIONS THAT MAY CONTINUE TO EXPERIENCE FLOODING INCLUDE...

ROANOKE...
VINTON...
TROUTVILLE...
POAGES MILL...
AND BLUE RIDGE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3741 7980 3739 7980 3731 7985 3730 7984
      3716 7992 3715 7999 3715 8000 3717 8001
      3716 8008 3727 8002 3733 8001 3745 7993
      3749 7984

$$

11
368 
WGUS71 KRNK 012357
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT MON JUN 1 2015

VAC023-161-770-020006-
/O.CAN.KRNK.FF.W.0009.000000T0000Z-150602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-
757 PM EDT MON JUN 1 2015

...THE FLASH FLOOD WARNING FOR EASTERN ROANOKE COUNTY AND 
SOUTHWESTERN BOTETOURT COUNTY AND THE CITY OF ROANOKE IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3741 7980 3739 7980 3731 7985 3730 7984
      3716 7992 3715 7999 3715 8000 3717 8001
      3716 8008 3727 8002 3733 8001 3745 7993
      3749 7984

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:01 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 3:01 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUN 1 2015

.SYNOPSIS...
A COLD FRONT JUST WEST OF THE MOUNTAINS STALL ALONG THE BLUE
RIDGE OVERNIGHT INTO TUESDAY. LOW PRESSURE RIDING UP ALONG THE
BOUNDARY WILL KEEP PERIODIC ROUNDS OF SHOWERS AND STORMS GOING
INTO THE MIDDLE OF THE WEEK. THE BOUNDARY WILL SLOWLY DRIFT INTO
THE CAROLINAS ON WEDNESDAY AS HIGH PRESSURE BUILDS NORTH OF THE
AREA AND WEDGES SOUTH ALONG THE APPALACHIANS INTO THURSDAY OR
FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 240 PM EDT MONDAY...

EARLY THIS AFTERNOON WE ARE SEEING NARROW RIBBONS OF CONVERGENCE
LEADING TO SW TO NE ORIENTED STORM SEGMENTS. TRAINING ALONG THIS
ACROSS THE MTNS MAY LEAD TO LOCALIZED FLOODING...BUT THE SW FLOW
ALOFT SHOULD BE MOVING THESE ALONG FASTER. THEREFORE...NO PLANS AS
OF THIS DISCUSSION FOR A FLASH FLOOD WATCH. MODEST INSTABILITY IN
THE PIEDMONT WILL LEAD TO STORMS BECOMING STRONG TO SEVERE...WITH
POTENTIAL FOR ONE INCH HAIL AND MICROBURSTS.

THE CULPRIT FOR THIS IS THE UPPER ENERGY OVER KY/TN THIS AFTERNOON
WITH UPPER DIVERGENCE INTO THE MTNS COMBINED WITH HIGHER PWATS DRAWN
NWD AHEAD OF IT. THIS SCENARIO WILL LINGER THROUGH TONIGHT...THOUGH
THUNDERSTORMS WILL WEAKEN OVERNIGHT AND MAIN SHOWER THREAT WILL LIFT
NE AFTER MIDNIGHT. AS WE HEAD TOWARD DAWN COULD SEE SOME FOG IF WE
CAN CLEAR OUT ENOUGH THOUGH RAIN INDUCED FOG WILL BE AROUND.

SIMILAR SCENARIO FOR TUESDAY THOUGH THE ENERGY ALOFT TO MOVE
SLIGHTLY EAST TO ALLOW FOR MORE RAIN IN THE PIEDMONT AND
FOOTHILLS... BUT STILL WEST WILL SEE GOOD COVERAGE. MAIN THREAT OF
THUNDERSTORMS WILL BE IN THE PIEDMONT WITH MORE CLOUDS AROUND TO
KEEP INSTABILITY LIMITED THOUGH UPPER DYNAMICS MAY ENHANCE STORMS IN
THE AFTERNOON.

WITH CLOUD COVER TONIGHT AND AGAIN TUESDAY...TEMPS WILL BE ELEVATED
TONIGHT WITH LOWS IN THE UPPER 50S TO MID 60S...WITH HIGHS CUT BACK
TUESDAY WITH LOWER TO MID 70S WEST...TO LOWER 80S SOUTHEAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 215 PM EDT MONDAY...

DURING THIS PORTION OF THE FORECAST...THE SYNOPTIC PATTERN OVER THE
EASTERN PART OF THE COUNTRY WILL BE DOMINATED BY A SLOW MOVING
CLOSED UPPER LOW. THIS LOW WILL BE OVER EASTERN KENTUCKY TUESDAY
NIGHT. BY THURSDAY NIGHT...THIS FEATURE WILL HAVE MADE PROGRESS
EASTWARD TO THE SPINE OF THE APPALACHIANS AND OPENED UP INTO MORE OF
AN UPPER TROUGH FEATURE. ALONG THE LOW/TROUGH AXIS AND ON ITS
EASTERN FLANKS...PRECIPITATION IS EXPECTED TO BE PLENTIFUL...WITH
DAILY SHOWERS AND STORMS ACROSS THE REGION. THE GREATEST
CONCENTRATION WILL BE ACROSS THE EASTERN HALF OF THE REGION. CLOSER
TO THE SURFACE....A NOSE OF HIGH PRESSURE WILL HEAD SOUTH ALONG THE
LEE OF THE APPALACHIANS ON WEDNESDAY...GENERATING A LATE SPRINGTIME
WEDGE. THIS FEATURE WILL HELP KEEP THE LOW LEVELS STABLE WITHIN THIS
AREA...LIMITED THE POTENTIAL FOR STORMS IN THIS AREA...ESPECIALLY ON
WEDNESDAY WHEN THE FEATURE WILL HAVE MADE THE GREATEST INROADS INTO
THE REGION. COVERAGE OF STORMS WILL INCREASE AGAIN ON THURSDAY THE
AXIS OF THE UPPER TROUGH PASSES OVERHEAD...AND CONVECTION BECOMES
ENHANCED BY THE STEEP LAPSE RATE OF THE CORRESPONDING COLD POOL
ALOFT...DESPITE RELATIVE STABILITY CLOSER TO THE SURFACE.
TEMPERATURES DURING THIS PART OF THE FORECAST WILL BE BELOW NORMAL
FOR THE HIGH TEMPERATURES...AND ABOVE NORMAL FOR LOW TEMPERATURES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 PM EDT MONDAY...

THE AXIS OF THE UPPER LOW WILL CONTINUE ITS SLOW PROGRESSION
EASTWARD. THIS WILL KEEP THE AREA IN A REGIME PRONE TO ADDITIONAL
SCATTERED SHOWERS AND STORMS. COVERAGE WILL BECOME MORE DIURNAL IN
NATURE HEADING INTO THE WEEKEND AS THE UPPER LEVEL SUPPORT SHIFTS
EAST OF THE COAST. SUNDAY INTO MONDAY...WE EXPECT ANOTHER INCREASE
IN COVERAGE ACROSS THE AREA AS A SHORTWAVE TROUGH ENTERS AND MOVES
THROUGH THE AREA FROM THE GREAT LAKES REGION. TEMPERATURES DURING
THIS PORTION OF THE FORECAST ARE EXPECTED TO BE SLIGHTLY MILDER THAN
NORMAL AND SLIGHTLY COOLER THAN NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

EXPECT SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON INTO THE
EVENING...WITH THE BEST COVERAGE FROM BLF-BCB-LYH NORTH. THIS IS
THANKS TO MOIST LOW LEVELS AND UPPER LOW MOVING ACROSS THE TN
VALLEY. THE THREAT OF STORMS WILL BE ERODING OVERNIGHT WITH SOME
LIGHT SHOWERS STILL AROUND. MAIN ISSUE REGARDING LATE TONIGHT
THROUGH TUE MORNING WILL BE FOG/LOW CLOUDS. SHOULD SEE MINOR
CLEARING. THINKING THE MTNS WILL SEE IFR OR WORSE TOWARD MORNING
WITH MVFR TO IFR ELSEWHERE. WITH THE STORMS THIS AFTERNOON THRU
THIS EVENING CIGS/VSBYS WILL MAINLY STAY OVER 3KFT AND ABOVE
6SM...BUT AT TIMES WITH HEAVY DOWNPOURS EXPECT 1-3KFT CIGS AND
1-3SM VSBYS.

EXTENDED DISCUSSION...

EXPECT PERIODS OF SUB-VFR CONDITIONS INTO TUESDAY WITH LOWER
CIGS/VSBY REDUCTIONS WITH ANOTHER ROUND OF SHRA/TSRA BY MIDDAY
INTO TUESDAY AFTERNOON.

MODEL TRENDS IN STALLING THE FRONT NEAR THE REGION DURING MIDWEEK
SUGGESTS LESS DRYING...WITH CONTINUED ROUNDS OF SHOWERS AND
POSSIBLE STORMS INTO THURSDAY...AND PERHAPS LINGERING MVFR/IFR
CONDITIONS AS WELL DUE TO THE COMBINATION OF EASTERLY FLOW AND
PERIODS OF SHOWERS.

THREAT OF MAINLY AFTERNOON/EVENING SHRA/TSRA TO LINGER INTO
SATURDAY WITH POTENTIAL MVFR OR WORSE VSBYS LATE AT NIGHT/EARLY
MORNINGS WITH FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/WP
Hazardous weather outlook, Jun 1, 4:06 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT MON JUN 1 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
406 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS
CONTAINING DAMAGING WINDS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
INTO WEDNESDAY. ADDITIONAL HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT EXPERIENCE MULTIPLE ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 6:25 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT MON JUN 1 2015

NCZ001-002-018-019-012300-
WILKES-WATAUGA-ASHE-ALLEGHANY-
625 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ASHE...NORTHWESTERN WILKES...SOUTHEASTERN WATAUGA AND
SOUTHWESTERN ALLEGHANY COUNTIES...

AT 624 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FLEETWOOD TO NEAR GRANDFATHER MOUNTAIN...AND MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
LAUREL SPRINGS...
WILBAR...
AND DEEP GAP.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3629 8165 3651 8105 3612 8145 3611 8154
      3612 8155 3612 8167 3611 8178 3611 8181
      3612 8181
TIME...MOT...LOC 2224Z 243DEG 17KT 3629 8152 3608 8175

MBS
Special weather statement, Jun 1, 6:28 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT MON JUN 1 2015

NCZ004-005-012245-
ROCKINGHAM-STOKES-
628 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...

AT 627 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HANGING ROCK STATE PARK TO REIDSVILLE...AND MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND MADISON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3630 8038 3654 8021 3649 7952 3644 7952
      3625 7964
TIME...MOT...LOC 2227Z 217DEG 20KT 3638 8028 3635 7965

MBS
Special weather statement, Jun 1, 6:30 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUN 1 2015

NCZ003-VAZ014-016-017-022-032-033-012315-
SURRY-MONTGOMERY-FLOYD-ROANOKE-PATRICK-FRANKLIN-CARROLL-
630 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SURRY...WESTERN PATRICK...SOUTHWESTERN ROANOKE...
NORTHWESTERN FRANKLIN...FLOYD...SOUTHEASTERN MONTGOMERY AND
SOUTHEASTERN CARROLL COUNTIES...

AT 630 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ELLISTON-LAFAYETTE TO NEAR MOUNTAIN PARK...AND MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
DOBSON...
FLOYD...
AND PILOT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3640 8096 3643 8096 3720 8023 3714 8002
      3637 8072
TIME...MOT...LOC 2230Z 226DEG 19KT 3720 8020 3644 8089

MBS
Special weather statement, Jun 1, 6:36 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON JUN 1 2015

VAZ022-023-012315-
ROANOKE-BOTETOURT-
636 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS OVER CLOVERDALE...MOVING
NORTH AT 10 MPH.

WINDS OF 40 MPH TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
TROUTVILLE...
ORISKANY...
FINCASTLE...
AND LITHIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 3753 7967 3743 7975 3740 7981 3738 7979
      3732 7983 3732 7984 3730 7985 3739 8003
      3751 8001 3758 8000 3762 7999
TIME...MOT...LOC 2235Z 200DEG 7KT 3738 7994

MBS
Special weather statement, Jun 1, 6:44 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT MON JUN 1 2015

NCZ006-VAZ044-058-012330-
CASWELL-HALIFAX-PITTSYLVANIA-
644 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CASWELL...SOUTHEASTERN PITTSYLVANIA...CITY OF DANVILLE
AND SOUTHWESTERN HALIFAX COUNTIES...

AT 644 PM EDT...A STRONG THUNDERSTORM WAS OVER GATEWOOD...MOVING
NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
CHATHAM...
BLAIRS...
INGRAM...
AND DANVILLE CITY.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3648 7947 3686 7944 3681 7911 3644 7925
TIME...MOT...LOC 2244Z 190DEG 12KT 3654 7935

MBS
Local storm report, Jun 1, 6:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             CLOVERDALE              37.37N 79.92W
06/01/2015  E0.50 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:00 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington45 min
May 31, 8:13 PM EDTSpecial Weather StatementRNKPittsylvania47 min
May 31, 8:41 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville49 min
May 31, 8:44 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington46 min
May 31, 8:47 PM EDTSpecial Weather StatementRNKBath43 min
Jun 1, 1:32 PM EDTSpecial Weather StatementRNKGiles43 min
Jun 1, 1:35 PM EDTSpecial Weather StatementRNKBuckingham55 min
Jun 1, 1:50 PM EDTSpecial Weather StatementRNKCity of Roanoke25 min
Jun 1, 2:05 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke3 hr
Jun 1, 2:13 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke47 min
Jun 1, 2:18 PM EDTSpecial Weather StatementRNKBland, Wythe42 min
Jun 1, 2:33 PM EDTSpecial Weather StatementRNKRoanoke42 min
Jun 1, 2:35 PM EDTFlash Flood WarningRNKSmyth, Wythe4 hr
Jun 1, 2:42 PM EDTSpecial Weather StatementRNKBuckingham33 min
Jun 1, 2:51 PM EDTSevere Thunderstorm WarningRNKAlleghany39 min
Jun 1, 2:54 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge51 min
Jun 1, 2:57 PM EDTSpecial Weather StatementRNKCraig33 min
Jun 1, 3:20 PM EDTSpecial Weather StatementRNKBuckingham40 min
Jun 1, 3:31 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington59 min
Jun 1, 3:34 PM EDTSpecial Weather StatementRNKCity of Lynchburg41 min
Jun 1, 3:37 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Jun 1, 3:39 PM EDTSpecial Weather StatementRNKBuckingham21 min
Jun 1, 3:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath38 min
Jun 1, 4:01 PM EDTSpecial Weather StatementRNKAmherst44 min
Jun 1, 4:09 PM EDTSevere Thunderstorm WarningRNKAmherst36 min
Jun 1, 4:39 PM EDTSpecial Weather StatementRNKBuckingham51 min
Jun 1, 4:59 PM EDTSpecial Weather StatementRNKBedford46 min
Jun 1, 5:01 PM EDTSpecial Weather StatementRNKWythe44 min
Jun 1, 5:26 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Charlotte49 min
Jun 1, 5:47 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jun 1, 6:06 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham114 min
Jun 1, 6:14 PM EDTSpecial Weather StatementRNKCharlotte16 min
Jun 1, 6:15 PM EDTSpecial Weather StatementRNKBuckingham60 min
Jun 1, 6:30 PM EDTSpecial Weather StatementRNKFloyd45 min
Jun 1, 6:36 PM EDTSpecial Weather StatementRNKBotetourt39 min
Jun 1, 6:44 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville46 min
Jun 1, 6:53 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge37 min
Jun 1, 7:29 PM EDTSpecial Weather StatementRNKCity of Buena Vista46 min
Jun 1, 7:35 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Jun 1, 7:37 PM EDTSpecial Weather StatementRNKFranklin23 min
Jun 1, 7:46 PM EDTSpecial Weather StatementRNKBland, Wythe44 min
Jun 1, 7:58 PM EDTSpecial Weather StatementRNKBedford, Franklin, Pittsylvania47 min

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.